Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
July 28, 2014, 10:21:48 PM

Login with username, password and session length


Members
Stats
  • Total Posts: 632158
  • Total Topics: 47865
  • Online Today: 257
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Hell in a nutrional handbasket  (Read 2136 times)

0 Members and 1 Guest are viewing this topic.

Offline marc11864

  • Member
  • Posts: 440
  • I apologize for nothing!
Hell in a nutrional handbasket
« on: January 26, 2011, 05:16:46 PM »
Grrrrrrrrr

And again, grrrrrr  >:(.

Proper nutrition, multivitamins, HAART... what's a person to do?

Back ground; AIDS diagnosis, positive since 2005, t-cells never above 423 usually hovering in the 330/375 range, undetectable viral loads until my latest test in November when I "blipped" at 90 though I still haven't established it was just a blip.

Back around May of last year, my previous doctor cautioned that my Vitamin D levels were dangerously low so I started intermittently taking about 1800 to 2000 IU.

After relocating to the east coast, I had my new doctor retest and my levels were still below normal. Since then I've had significant GI issues that had me in the ER with no significant diagnosis. Due to the symptoms, my own diagnosis is gallbladder and/or gallstones. This is in addition to the possibility that I also have kidney stones. Since my last Vitamin D test, I've mega-dosed taking in the neighborhood of 4500 to 8000 IU a day. Now I read on WebMD that mega-doses can also cause kidney stones exacerbating what I believe that I already have to contend with. I've been able to determine that Atripla which I've taken since 2008 can cause low Vitamin D levels.

I'm down to about 800 calories a day since mid December, with zero fat, due to the nausea I've experienced from any fat product (gallbladder?).

Is anyone else having issues with managing nutritional balances? Have any suggestions besides talking to the doctor who seems to be treating me as just another HIV patient?  ???
Let us cavort like the Greeks of old! You know the ones I mean.

Online mecch

  • Member
  • Posts: 11,241
  • red pill? or blue pill?
Re: Hell in a nutrional handbasket
« Reply #1 on: January 26, 2011, 05:29:36 PM »
I can't comment on most of that.
But only the 800 calories a day. That is not good.  Please explain why, again?  Aren't you wasting on that little energy?
“From each, according to his ability; to each, according to his need” 1875 K Marx

Offline marc11864

  • Member
  • Posts: 440
  • I apologize for nothing!
Re: Hell in a nutrional handbasket
« Reply #2 on: January 26, 2011, 05:59:38 PM »
Hi mecch. Thanks for responding.

I know it is a concern but I have had to seriously restrict my diet due to the symptoms that I believe are related to someone having gallbladder/gallstone problems. I had to wait a month to see a gastroenterologist. The area I moved to has few of them available and tomorrow's appointment is only a consultation. No tests.
Let us cavort like the Greeks of old! You know the ones I mean.

Online mecch

  • Member
  • Posts: 11,241
  • red pill? or blue pill?
Re: Hell in a nutrional handbasket
« Reply #3 on: January 26, 2011, 06:05:38 PM »
Well please try to give a clear list of your health problems to whatever doctor you see and ask how it can all be followed up.
And please find a way to eat more calories. If the fat is making you sick, OK, but there are proteins and carbos you can eat or take as shakes to keep the energy input up to healthy level.
Also, I hear you that you aren't getting the expert treatment you need. But also, you can't self diagnose. Please try to get a doctor to take on these issues and also answer some of your fears.
“From each, according to his ability; to each, according to his need” 1875 K Marx

Offline BM

  • Member
  • Posts: 340
Re: Hell in a nutrional handbasket
« Reply #4 on: January 26, 2011, 07:36:32 PM »
4,000-5,000 units of vitamin D a day during the cold months is fine. 1,000-2,000 units during the summer is more sensible if you're getting moderate sun exposure.

A multivitamin is probably a good idea, but the amount of vitamin D in most formulations is inadequate to appreciably raise blood levels.
« Last Edit: January 26, 2011, 07:45:30 PM by BM »

Offline odyssey

  • Member
  • Posts: 765
  • One Crazy Mofo!
Re: Hell in a nutrional handbasket
« Reply #5 on: January 26, 2011, 10:20:55 PM »
Just so you're aware, eating a zero fat diet is NOT a good idea, even if it may seem to alleviate your symptoms. There are things our body needs called essential fatty acids that we cannot produce and we must consume! Dietary fat is an important part of a healthy diet. I actually asked my dietitian just the other day about fat content in a healthy diet and she said at an absolute minimum you should be getting at least 10% of your daily calories from fat!

And yes, 800 calories is way to low! The average guy has a basal metabolic rate around 2000 calories a day just to maintain his weight, at 800 your body is going to start destroying its own muscle tissue and holding on to any calories you eat as fat when you do start eating again. Not the way to go! Find a BMR calculator online and determine your exact BMR and then you will know how much to eat!

Pressure your doctor for answers! Ask for a referral to a nutritionist (Registered Dietitians are the gold standard, that's what mine is!), keep fighting the good fight!

odyssey
01/09/09- diagnosed HIV+
01/16/09   CD4-425    22%  VL- 32,415
11/09- started Reyetaz/Norvir/Truvada
03/10- stopped R/N/T
10/18/11   CD4- 328   20%  VL- 84,000
10/25/11   CD4- 386   22%
10/28/11- start Truvada/Reyetaz/Norvir
12/30/11  CD4- 523  29%
03/08/12  CD4- 503  31%  VL 57
07/02/12  CD4- 897  43%
08/31/12  CD4- 745  39%
12/27/12  CD4- 884  40%
03/28/13  CD4- 819  39%
07/19/13  CD4- 739  40%
10/17/13  CD4- 535  36%
01/16/14  CD4- 743  43%

02/14- switched from R/N/T to Tivicay/Epzicom because of CKD 3 suspected from tenofovir.

03/14- switched back to R/N/T due to severe nausea and inability to eat on T/E.
 
04/01/14 CD4- 898  42%   VL-

Offline thom k

  • Member
  • Posts: 18
Re: Hell in a nutrional handbasket
« Reply #6 on: January 31, 2011, 02:49:42 PM »
Marc,

I am sorry to hear about your situation. 

I am curious as to whether or not you've tried eating nuts and seeds.  They are pretty nutrient dense and are a good way to get calories without having to eat a lot of food.  They do contain fat, but I wonder if it would be tolerated better since its a whole food. 

good luck and keep us posted.

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.